Pennsylvania, 2006

Damaging Wind in Pennsylvania, August 25, 2006

August 25, 2006 · NWS CTP · 1 event in 1 county or zone

Thunderstorm winds knocked down several trees in Eldred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Thunderstorm winds knocked down several trees in Eldred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 25, 8:38 PM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Aug 25, 8:38 PM EST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
938 PM EDT FRI AUG 25 2006

.SHORT TERM /THROUGH FRIDAY NIGHT/...

SCATTERED STRONG TO POSSIBLY SEVERE TSRA FORMING IN THE SHALLOW
COOL AIR TO THE NORTH OF A STATIONARY FRONT EXTENDING FROM THE NW
PENN MTNS...SE TO BETWEEN KHGR AND KTHV.

TRIGGERING MECHANISM WAS AN UPPER SPEED MAX (85 KTS AT 300 HPA)

THE STRONGEST STORM BETWEEN KBFD AND KJHW HAS SHOWN A FAIRLY
PERSISTENT INBOUND/OUTBOUND VELOCITY COUPLET AT LOWER ELEVATION
SCANS FROM KBUF AND KCCX RADARS. 0-3 KM HELICITY VALUES IN THE
PATH OF THIS STORM WERE IN THE 300-400 M2/S2 RANGE...SUPPORTING
CONTINUED UPDRAFT ORGANIZATION AND ROTATION AS IT HEADS ACROSS
OUR NRN ZONES DURING THE NEXT FEW HOURS.

MAIN CHANGE TO THE PRIOR ZONES WAS TO RAISE POPS OVERNIGHT BY
ABOUT 20 PERCENT ACROSS THE NRN AND EASTERN PARTS OF THE CWA.

&&

.PREV DISCUSSION...
 /ISSUED 257 PM EDT FRI AUG 25 2006/

SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
MOST OF THE AREA HAS CLEARED OR SCATTERED OUT AND IS WARMING NICELY.
BUT SO FAR LITTLE IN THE WAY OF CONVECTION TO SHOW FOR THE SUNSHINE.
WEAK FRONTAL BOUNDARY IS VERY HARD TO FIND BUT LOOKS TO BE THRU
CENTRAL PA. MAIN FEATURE IT DELINEATES IS AN INCREASE IN DEWPOINTS
SLIDING INTO THE SOUTHERN HALF OF THE STATE. MODELS HINT THAT THE
ASSOCIATED FRONTAL TROF WILL HANG KIND OF TOUGH OVER THE NEXT 12-18
HOURS BEFORE FLATTENING INTO A BROAD SOUTHERLY FLOW LATER SATURDAY
AND SUNDAY. THIS NORMALLY MEANS MODELS ARE HINTING AT A COOL AIR
DAMMING SCENARIO BUT FCST LI FIELDS SEEM TO SUGGEST THAT THE FRONT
WILL SLIDE UP TO AROUND THE NY-PA BORDER IN TIME.

MODELS AGREE THAT WE WILL CONTINUE TO SEE AN INCREASE IN MOISTURE
WITH PRECIP WATERS APPROACHING 2 INCHES BY LATER SAT. SREF SHOWS
THIS TO BE 1-2 STD DEV ABOVE NORMAL. WITH STEADILY INCREASING
SOUTHERLY FLOW...LOOKS LIKE THE THREAT OF SHOWERS WILL CONTINUE
THROUGH AT LEAST THE FIRST HALF OF THE WEEKEND. WITH TOMORROW
PROBABLY STAYING KIND OF CLOUDY...THINK SIG INSTABILITY MIGHT BE
HARD TO COME BY. HOWEVER...SHEAR PROFILES SHOULD BE IMPRESSIVE WITH
SOUTHERLY LOW LEVEL FLOW TRANSITIONING TO NW FLOW ALOFT. IF WE CAN
MANAGE ANY SUNSHINE AND DEVELOP SOME CAPE...THE SEVERE THREAT COULD
BE IMPRESSIVE. AS FOR NOW WE ARE SLIGHT RISKED IN THE SEVERE
OUTLOOK. THIS LOOKS REASONABLE.

LONG TERM /SUNDAY THROUGH FRIDAY/...
LONGWAVE PATTERN GENERALLY AMPLIFYING THROUGH THE PERIOD WITH
BROAD MOIST SOUTHWEST FLOW EARLY TRANSITIONING TO MORE RIDGING BY
THE END OF NEXT WEEK AS LARGE POSITIVE HEIGHT ANOMALIES BUILD
ACROSS THE CENTRAL UNITED STATES DURING THE MIDDLE TO LATTER
PORTION OF NEXT WEEK.

FOR THE DAILY DETAILS...THIS TRANSLATES INTO CONTINUED SHOWER AND
THUNDERSTORM CHANCES EARLY TO MID WEEK BEFORE THE UPPER RIDGE AXIS
BUILDS INTO THE OHIO VALLEY AND DRIES US OUT FOR THE LATTER
PORTION OF THE WEEK. TEMPS REMAIN SEASONABLE THROUGH MID WEEK
BEFORE NORTHWEST FLOW BRINGS A SLIGHTLY ANOMALOUSLY COOL AIR MASS
BY THU AHEAD OF BUILDING UPPER RIDGE. MREFS INDICATE POTENTIAL FOR
WARMING AND ABOVE NORMAL TEMPERATURES NEXT WEEKEND (LABOR DAY) AS
925 MB TEMP ANOMALIES INCREASE TO 1 TO 2 S.D. ABOVE NORMAL SAT.

AVIATION...
WEAK BOUNDARY CONTINUES TO FLOAT AROUND CENTRAL PA. MESO ANAL SHOWS
THE FEATURE TO BE VERY HARD TO FIND...BUT PROBABLY EXTENDS FROM JUST
SOUTH OF ERI...TO NEAR AOO TO THE LOWER SUSQ VALLEY. MAIN EFFECT
WILL BE TO PROVIDE A FOCUS FOR CONVECTION AS MARGINALLY UNSTABLE
AIRMASS SUCCUMBS TO THE WEAK LOW LEVEL CONVERGENCE ALLOWING SOME
SHOWERS TO EVENTUALLY POP. OTHER THAN IN THE SHOWERS AND
STORMS...THE BULK OF THE REST OF THE DAY AND EVENING WILL BE VFR.
SIMILAR TO LAST COUPLE OF NIGHTS...WILL PROBABLY SEE VIS DETERIORATE
OVERNIGHT WITH SOME FOG AND HAZE. AREAS NEAR THE RIVERS....THOSE
THAT SEE RAIN WILL STAND THE BEST CHANCE OF DROPPING TO IFR LATER
TONIGHT AND FOR A FEW HOURS SURROUNDING SUNRISE.

MIGHT BE TOUGHER TO CLEAR OUT THE FOG AND HAZE TOMORROW AS GUIDANCE
INCREASINGLY POINTS TO A RATHER CLOUDY SHOWERY DAY. THIS WOULD
LEAVE MUCH OF THE REGION VULNERABLE TO STAYING IN THE 4-5 MI RANGE
WITH LINGERING HAZE AND SCATTERED CONVECTION.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...LAMBERT
Hazardous weather outlook, Aug 25, 3:33 AM EST, 18 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
433 AM EDT FRI AUG 25 2006

PAZ004>006-010>012-037-041-042-046-051-053-260845-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-TIOGA-
NORTHERN LYCOMING-SULLIVAN-SOUTHERN LYCOMING-MONTOUR-COLUMBIA-
433 AM EDT FRI AUG 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA INDICATES THAT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. STRONG WIND
GUSTS...LARGE HAIL AND EVEN TORNADOES ARE POSSIBLE THIS AFTERNOON
AND EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

PAZ017>019-024>028-033>036-045-049-050-052-056>059-063>066-260845-
CLEARFIELD-NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-
HUNTINGDON-MIFFLIN-JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-
SOUTHERN CLINTON-UNION-SNYDER-NORTHUMBERLAND-PERRY-DAUPHIN-
SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
433 AM EDT FRI AUG 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

DANGELO

In the hours before

Special weather statement, Aug 25, 7:46 PM EST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
846 PM EDT FRI AUG 25 2006

PAZ063>065-260215-
ADAMS-CUMBERLAND-YORK-
846 PM EDT FRI AUG 25 2006

...ISOLATED STRONG THUNDERSTORMS WILL AFFECT ADAMS...CUMBERLAND AND
YORK COUNTIES THROUGH 1015 PM EDT...

AT 838 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
FEW STRONG THUNDERSTORMS RAPIDLY DEVELOPING ALONG A LINE EXTENDING
FROM 4 MILES NORTH OF SHIPPENSBURG TO 11 MILES EAST OF
SHIPPENSBURG...MOVING EAST AT 20 MPH. THE THUNDERSTORMS WILL BE NEAR
BIGLERVILLE...BENDERSVILLE AROUND 845 PM...WALNUT BOTTOM...PINE
GROVE FURNACE STATE AROUND 900 PM...MOUNT HOLLY SPRINGS...YORK
SPRINGS AROUND 915 PM...EAST BERLIN...ABBOTTSTOWN AROUND 930
PM...FRANKLINTOWN AND DILLSBURG AROUND 945 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-81 BETWEEN MILE MARKERS 30 AND 38...I-83 BETWEEN MILE MARKERS 11
AND 22.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 15...ROUTE
30.

WIND GUSTS TO 45 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER ARE
POSSIBLE WITH THESE STORMS.

ALSO...EXPECT OCCASIONAL DANGEROUS CLOUD TO GROUND LIGHTNING FROM
THESE STORMS. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

FORECASTER: LAMBERT
Special weather statement, Aug 25, 8:00 PM EST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
900 PM EDT FRI AUG 25 2006

PAZ004-005-260300-
MCKEAN-WARREN-
900 PM EDT FRI AUG 25 2006

...STRONG THUNDERSTORMS WILL MOVE SOUTHEAST AND AFFECT NORTHERN
PORTIONS OF MCKEAN AND WARREN COUNTIES THROUGH 11 PM EDT...

AT 854 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM JAMESTOWN...WEST
TO WATTSBURG...MOVING SOUTHEAST AT 15 MPH. THE THUNDERSTORMS WILL BE
NEAR BEAR LAKE AROUND 930 PM...SUGAR GROVE AROUND 945
PM...LOTTSVILLE AROUND 1015 PM...RUSSELL...GERMANY AROUND 1030 PM
AND YOUNGSVILLE AROUND 1045 PM...WARREN AROUND 11 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE
62...STATE ROAD 59.

WIND GUSTS TO 50 MPH AND HAIL AROUND ONE HALF OF AN INCH IN DIAMETER
ARE POSSIBLE WITH THESE STORMS.

ALSO...EXPECT FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING FROM
THESE STORMS. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

FORECASTER: LAMBERT
Special weather statement, Aug 25, 9:23 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1023 PM EDT FRI AUG 25 2006

PAZ004-260330-
WARREN-
1023 PM EDT FRI AUG 25 2006

...STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN WARREN COUNTY
THROUGH 1130 PM...

AT 1020 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CONTINUING ALONG A LINE EXTENDING FROM 5 MILES
NORTH OF WARREN TO 11 MILES EAST OF WARREN...MOVING EAST AT 20
MPH. THE THUNDERSTORMS WILL BE NEAR GERMANY AROUND 1030 PM.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...STATE ROAD 59.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE STILL POSSIBLE WITH THESE
STORMS.

EXPECT FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING FROM
THESE STORMS. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

FORECASTER: LAMBERT

The radar

The Buffalo radar (KBUF), 114 km away, was scanning. The volume nearest the first event began at 02:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, McKean

When
August 25, 9:46 PM EST
Where
McKean County, Eldred
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
41.950, -78.400

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2006Every state in 2006This day in weather historyWarnings in Pennsylvania, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528830.